Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 263  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
 ::   Next article
 ::   Previous article
 ::   Table of Contents

 RESOURCE Links
 ::   Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::   Citation Manager
 ::   Access Statistics
 ::   Reader Comments
 ::   Email Alert *
 ::   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed5801    
    Printed128    
    Emailed3    
    PDF Downloaded16    
    Comments [Add]    

Recommend this journal


 

 GRAND ROUND CASE
Year : 2012  |  Volume : 58  |  Issue : 3  |  Page : 221-224

Mysterious bruises


Department of Medicine, Kingsbrook Jewish Medical Center, Brooklyn, NY, USA

Correspondence Address:
S Borra
Chief of Nephrology, Medical Coordinator, Kingsbrook Jewish Medical Center, Brooklyn, NY
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.101643

Rights and Permissions

A 69-year-old man presented with multiple spontaneous bruises in the past 2 weeks. Several large-sized hematomas were found on examination. The initial investigation revealed a prolonged activated partial thromboplastin time (aPTT) with normal platelet count and international normalized ratio. Further investigation revealed a low factor VIII activity secondary to presence of factor VIII inhibitor, making the diagnosis of acquired hemophilia A. Further work-up revealed that pernicious anemia was present and acted as an associated disease. After steroids therapy, his aPTT was normalized and the factor VIII inhibitor titer became undetectable. 2 months later, a relapse occurred and new hematomas appeared at his retropharyngeal space and left arm. His bleeding was controlled by administration of recombinant factor VIIa, and a combined therapy of intravenous steroids and rituximab was given to eradicate the inhibitor. The approach to workup of bleeding disorders as well as treatment of acquired hemophilia A are herein discussed.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow